Alert archive / North Carolina / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Sep 30, 2022, 11:25 AM EDT for Carteret County, Craven County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2022, 11:25 AM EDT (15:25 UTC)
- Expired
- Sep 30, 2022, 2:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carteret County, NC, Craven County, NC
The radar
The Morehead City radar (KMHX), 28 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 601 m²/s²
- 0-3 km storm-relative helicity
- 915 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
584
WGUS52 KMHX 301525
FFWMHX
NCC031-049-301830-
/O.NEW.KMHX.FF.W.0009.220930T1525Z-220930T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
1125 AM EDT Fri Sep 30 2022
The National Weather Service in Newport/Morehead City has issued a
* Flash Flood Warning for...
Carteret County in eastern North Carolina...
Southeastern Craven County in eastern North Carolina...
* Until 230 PM EDT.
* At 1125 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 4 and 6 inches of rain
have fallen. The expected rainfall rate is 1.5 to 2.5 inches in 1
hour. Additional rainfall amounts of 2 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Havelock, Morehead City, Harkers Island, Cedar Island, South
River, North River, Merrimon, Smyrna, Straits, Davis,
Marshallberg, Sealevel, Atlantic, Harlowe, Otway, Great Neck,
Williston, Open Grounds Farm, Stacy and North Harlowe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3493 7685 3494 7685 3502 7652 3503 7643
3503 7642 3503 7631 3501 7629 3500 7629
3496 7625 3468 7652 3469 7669 3469 7677
3473 7680 3484 7688 3490 7694
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR
$$
26What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 6:43 AM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, Sep 30, 6:43 AM EDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
643 AM EDT Fri Sep 30 2022
.SYNOPSIS...
Hurricane Ian will bring widespread impacts to eastern NC into
the weekend. Unsettled weather may continue into early next week
depending on the track of the remnants of Ian across the Mid-
Atlantic.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 640 AM Friday...See HLSMHX for full impact details from
Hurricane Ian.
Hurricane Ian is currently located off the GA coast and is
forecast to move NNW into SC between Charleston and Myrtle Beach
this afternoon. The hurricane will interact with an quasi-
stationary front that is currently off our coast, pushing it
onshore late today and north of the area tonight. Deep moisture
is surging across eastern NC today and will continue into
tonight which will result in moderate to heavy rainfall
gradually spreading inland from the coast this morning and
continuing throughout the day as several rainbands move through
the area. Winds will remain strong along the coast, while
increasing inland as the gradient slowly tightens today as Ian
moves onshore to our south.
Heavy rainfall could bring localized flash flooding, especially
for urban, low lying, and poor drainage areas as 4-6 inches of
rain with some locally heavier amounts is forecast for eastern
NC today into tonight.
Strong NE winds ahead of the warm front will become strong S
as the front lifts north and the main core of Ian crosses the
Carolina Piedmont. Gusty winds could lead to some localized
wind damage and power outages, and a Tropical Storm Warning
remains in effect for the entire area. Low level wind profiles
indicate that there will be some tornadic potential with
stronger cells along the front and within the rainbands, and at
least a few isolated but likely weak tornadoes are possible,
especially along the coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 420 AM Friday...As weakening Ian moves into western NC
tonight, it will push the warm front north of the area with mid
level dry slotting leading to the end of the widespread heavy
rainfall across the area by late this evening. With deep
southerly flow, persistent heavy rainbands could persist along
or just off of the Outer Banks overnight and will hang on to
high PoPs there for this package. The strong winds should begin
to diminish after midnight as Ian weakens to the west of the
region.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 310 AM Fri...Ian will begin to dissipate inland on
Saturday, but the remnant low may linger around through early
next week. High pressure eventually builds in by midweek, for a
quieter stretch of weather.
Saturday...Heavier rainfall early Saturday morning will taper
off through the day with a chc for some showers and an iso
tstorm along the OBX through the aftn. Latest forecast has Ian
dissipating inland, allowing Srly winds to diminish to around
10-15 mph. Model guidance is showing dry air flanking a
weakening Ian from the south, allowing precip chances during the
day Saturday to remain in the schc to chc range. While a few
iso showers cannot be ruled out, Saturday is expected to be on
the drier side with warm aftn temps in the upper 70s to around
80.
Sunday through Tuesday...Much disagreement on where remnants of
Ian will linger, but it could continue to be unsettled with
remnants of Ian lingering in the Southeast or Mid Atlantic.
Global guidance currently suggesting the remnant cutoff low from
Ian will merge with an upper level trough Sunday into Monday,
resulting in the formation of a broad coastal low off the NC/VA
coastline. While it remains too early for specifics, impacts
from such a coastal low would result in increased rain chances
along the OBX and additional coastal concerns during this
period.
Wednesday and Thursday...Guidance currently shows high pressure
building in from the west, pushing the aforementioned coastal
feature out to sea, bringing in a quieter stretch of weather.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through Tonight/...
As of 640 AM Thu...Mix of MVFR and mostly IFR conditions across
the terminals early this morning. Increasing low level moisture
will result lowering ceilings to widespread IFR and increased
rainfall will lead to occasional MVFR to IFR visibilities today
with the interaction between Hurricane Ian and a complex frontal
system moving into the area. Strong winds will occur today into
tonight, then a weakening Ian to the west and dry air filtering
into the region will see rain dissipating overnight with
diminishing but still gusty southerly winds and ceilings
improving to MVFR during the evening.
LONG TERM /Saturday through Tuesday/...
As of 325 AM Fri...As Ian begins to dissipate inland on
Saturday, drier air will filter in along with lighter Srly
winds around 10 kts, providing a brief break in the precip, but
rain chances return Sunday. A coastal low may develop Monday
into Tuesday, bringing a surge of Nrly winds with potential
flight restrictions along the OBX coastline.
&&
.MARINE...
SHORT TERM /through Tonight/...
As of 640 AM Friday...Tropical Storm conditions are ongoing
across the waters with strong NE to E winds becoming SE this
afternoon. Very dangerous seas reach 10-15 ft today in very
rough northeasterly windswell, which will be replaced by medium
period southerly swell. Tonight winds will continue to veer to
the S and diminish below Tropical Storm force as Ian weakens
inland to our west. Seas will subside to 7-10 ft late.
LONG TERM /Saturday through Tuesday/...
As of 330 AM Friday...Winds turn SE-S by Saturday, gradually
ramping down to 20-25 kt gusts by Saturday. Seas also respond,
diminishing to 6-8 ft Saturday. By Sunday, winds are currently
expected to turn back NNE at 10-15 kts with 3-5 ft seas. At the
moment, model guidance is struggling to forecast where the
remnants of Ian may end up. How that unfolds will impact whether
or not a coastal low decides to develop late Sunday into Monday
and Tuesday, potentially bringing poor marine conditions across
the northern and central waters. Currently, forecast models are
suggesting this, but it is highly dependent on what ends up
happening with Ian.
&&
.HYDROLOGY...
As of 345 AM Fri...Flood Watch in effect for the area. An
extended period of heavy rain showers is beginning to push
inland this morning, peaking later today and into tonight. This
will bring the potential for flash flooding for Eastern NC, as
well as river flooding on the main stem waterways and smaller
tributaries and creeks. At this time, around 4 inches of rain
is forecast for Eastern NC Friday through Sunday, with isolated
higher amounts possible.
&&
.TIDES/COASTAL FLOODING...
As of 350 AM Fri...Strong NE winds will shift to the E/SE during
the day Friday. This will lead to storm surge, strong rip
currents, high surf, coastal flooding and beach erosion through
this weekend. There is the greatest confidence in 2-4 ft of
storm surge along the lower Neuse River, where a Storm Surge
Warning is currently in place. Additionally, 2-4 ft ft of storm
surge is possible across much of the rest of coastal NC,
depending on the eventual track of Ian, and a Storm Surge watch
is in effect given the lower confidence in 3 ft of storm surge
inundation, though at least minor inundation is likely, from
Surf City to Duck and across the Inner Banks. Overwash could
impact beachfront properties and roads near vulnerable dune
structures beginning tonight through Saturday mainly around the
times of high tides. Finally, minor inundation of low lying
property along the southern coastal of the Albemarle Sound is
possible tonight into Friday, where a Coastal Flood Advisory
remains in effect.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ029-044>047-079>081-090>092-094-
193>196-198-199-203>205.
Flood Watch through late tonight for NCZ029-044>047-079>081-
090>092-094-193>196-198-199-203>205.
Coastal Flood Advisory until 8 AM EDT Saturday for NCZ045>047.
Storm Surge Watch for NCZ080-081-094-195-196-199-203>205.
Storm Surge Warning for NCZ094-194.
Beach Hazards Statement through this evening for NCZ195-196-
199-203>205.
High Surf Advisory until noon EDT Saturday for NCZ195-196-199-
203>205.
MARINE...Tropical Storm Warning for AMZ131-135>137-150-152-154-156-158-
230-231.
&&
SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...ML
AVIATION...ML
MARINE...JME/ML
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Sep 30, 5:22 AM EDT, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 522 AM EDT Fri Sep 30 2022 NCZ195-196-199-203>205-010930- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 522 AM EDT Fri Sep 30 2022 ...HIGH SURF ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT... ...STORM SURGE WATCH IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Beach Hazards Statement. High Surf Advisory. Storm Surge Watch. Tropical Storm Warning. There is potential for a few tornadoes across eastern North Carolina early Friday through Friday night. Make sure you have multiple ways to receive warnings and be able to seek shelter quickly. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Storm Surge Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044-079-090>092-193-010930- Martin-Pitt-Greene-Duplin-Lenoir-Jones-Northern Craven- 522 AM EDT Fri Sep 30 2022 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tropical Storm Warning. There is potential for a few tornadoes across eastern North Carolina early Friday through Friday night. Make sure you have multiple ways to receive warnings and be able to seek shelter quickly. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ080-081-198-010930- Beaufort-Mainland Hyde-Inland Onslow- 522 AM EDT Fri Sep 30 2022 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...TROPICAL STORM WARNING IN EFFECT... ...STORM SURGE WATCH IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Storm Surge Watch. Tropical Storm Warning. There is potential for a few tornadoes across eastern North Carolina early Friday through Friday night. Make sure you have multiple ways to receive warnings and be able to seek shelter quickly. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Surge Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ094-194-010930- Pamlico-Southern Craven- 522 AM EDT Fri Sep 30 2022 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Storm Surge Warning. Tropical Storm Warning. There is potential for a few tornadoes across eastern North Carolina early Friday through Friday night. Make sure you have multiple ways to receive warnings and be able to seek shelter quickly. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Surge Warning. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-010930- Washington-Tyrrell-Mainland Dare- 522 AM EDT Fri Sep 30 2022 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Coastal Flood Advisory. Tropical Storm Warning. There is potential for a few tornadoes across eastern North Carolina early Friday through Friday night. Make sure you have multiple ways to receive warnings and be able to seek shelter quickly. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 30, 8:25 AM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
825 AM EDT FRI SEP 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM NON-TSTM WND GST 2 NNW OCRACOKE LIGHTHOU 35.14N 76.01W
09/30/2022 M56 MPH AMZ135 NC MESONET
MESONET STATION XOCR OCRACOKE (WXFLOW).
&&Local storm report, Sep 30, 8:26 AM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
826 AM EDT FRI SEP 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 AM NON-TSTM WND GST 8 W CEDAR ISLAND 35.02N 76.45W
09/30/2022 M53 MPH CARTERET NC AWOS
AWOS STATION KNBT PINEY ISLAND (NBT AWOS).
&&Local storm report, Sep 30, 9:16 AM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
916 AM EDT FRI SEP 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM STORM SURGE 3 SE GREAT NECK 34.91N 76.64W
09/30/2022 CARTERET NC TRAINED SPOTTER
TRAINED SPOTTER ALONG BACK CREEK REPORTED
WATER LEVELS 3.5 FEET ABOVE NORMAL OR 2.5
FEET ABOVE DRY GROUND. THE CREEK IS ONE OF
THE SMALLER CREEKS ON THE SOUTH END OF THE
NEUSE RIVER, RIGHT OFF ADAMS CREEK.
&&
HEDENLocal storm report, Sep 30, 10:14 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1014 AM EDT FRI SEP 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM STORM SURGE 3 SE GREAT NECK 34.90N 76.65W
09/30/2022 CARTERET NC TRAINED SPOTTER
TRAINED SPOTTER ALONG BACK CREEK REPORTED
WATER LEVELS 4 FEET ABOVE NORMAL OR 3 FEET
ABOVE DRY GROUND. THE CREEK IS ONE OF THE
SMALLER CREEKS ON THE SOUTH END OF THE NEUSE
RIVER, RIGHT OFF ADAMS CREEK.
&&
OCThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 3:02 AM EDT | River Flood Warning | MHX | Jones | 19 hr |
| Sep 30, 8:17 AM EDT | Special Marine Warning | MHX | 58 min | |
| Sep 30, 8:37 AM EDT | Special Marine Warning | MHX | 53 min | |
| Sep 30, 10:48 AM EDT | Special Marine Warning | MHX | 57 min | |
| Sep 30, 11:49 AM EDT | Special Marine Warning | MHX | 86 min | |
| Sep 30, 12:31 PM EDT | Special Marine Warning | MHX | 44 min | |
| Sep 30, 1:35 PM EDT | Special Marine Warning | MHX | 25 min | |
| Sep 30, 2:05 PM EDT | River Flood Warning | MHX | Craven | 8 hr |
| Sep 30, 2:35 PM EDT | Special Marine Warning | MHX | 55 min | |
| Sep 30, 2:46 PM EDT | Tornado Warning | MHX | Beaufort, Pamlico | 44 min |
| Sep 30, 3:22 PM EDT | Tornado Warning | MHX | Beaufort | 13 min |
| Sep 30, 4:19 PM EDT | Tornado Warning | MHX | Craven, Jones | 26 min |
Nearby
Flash Flood Warnings in North Carolina, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.